Logo femininebook.com
General Practice 2023

Síserotonérgica syndrome: what é, symptoms and treatment

Table of contents:

Síserotonérgica syndrome: what é, symptoms and treatment
Síserotonérgica syndrome: what é, symptoms and treatment
Anonim

Serotonin syndrome is an increase in serotonin activity in the central nervous system, caused by the inappropriate use of certain medications, which can affect the brain, muscles and organs of the body, leading to death.

Serotonin is a neurotransmitter that acts in the brain, important for the proper functioning of the body, as it regulates mood, sleep, appetite, heart rate, body temperature and cognitive functions. However, high doses of serotonin can disrupt the functioning of the body and lead to the emergence of serious symptoms, such as spasms and hallucinations. See more serotonin functions.

Treatment of serotonin syndrome should be done in the hospital, as soon as possible, by administering saline into the vein, discontinuing the medication that caused the crisis and using medication to relieve the symptoms.

Main symptoms

The most common symptoms of serotonin syndrome appear within the first 24 hours and typically include:

  • Anxiety;
  • Irritability;
  • Muscle spasms;
  • Confusion and hallucinations;
  • Tremors;
  • Goosebumps;
  • Nausea and diarrhea;
  • Increased blood pressure and heart rate;
  • Pupil dilation.

In more severe cases and if not treated urgently, serotonin syndrome can lead to more severe symptoms such as irregular heartbeat, loss of consciousness, seizures, coma and death.

What causes the syndrome

Serotonin syndrome is caused by inappropriate use of medications that act on serotonin receptors, such as fluoxetine, amitriptyline, or carbamazepine.

Situations such as taking an excessive dose of these drugs, using two drugs that stimulate serotonin receptors at the same time, or mixing them with other substances that enhance their action, such as drugs, can lead to the occurrence of this syndrome.

Top Serotonin Boosters

Some of the main drugs that increase serotonin in the body are:

  • Antidepressants, such as imipramine, clomipramine, amitriptyline, nortriptyline, fluoxetine, paroxetine, citalopram, sertraline, fluvoxamine, venlafaxine, duloxetine, nefazodone, trazodone, bupropion, mirtazapine, tranylcypromine and moclobemide, for example;
  • Migraine remedies from the triptan group, such as zolmitriptan, naratriptan or sumatriptan, for example;
  • Cough remedies containing dextromethorphan, which is a substance that acts on the central nervous system to inhibit coughing;
  • Opioids used to treat pain, such as codeine, morphine, fentanyl, meperidine and tramadol, for example;
  • Remedies for nausea and vomiting, such as metoclopramide and ondansetron;
  • Anticonvulsants, such as sodium valproate and carbamazepine;
  • Antibiotics, antifungals and antivirals, such as erythromycin, ciprofloxacin, fluconazole and ritonavir;
  • Illicit drugs such as cocaine, amphetamines, LSD and ecstasy.

Some natural supplements such as tryptophan, St. John's wort (St. John's wort) and ginseng, when combined with antidepressants, can also induce serotonin syndrome.

How the treatment is done

Treatment for serotonin syndrome depends on the severity of symptoms. In moderate to severe cases, it should be done as soon as possible, in the hospital, where the person is monitored and may receive IV drip and medication to treat symptoms, such as fever, agitation and muscle spasms, for example.In more severe cases, it may be necessary to take drugs that block the action of serotonin.

In addition, the medication that the person takes must be reviewed and readjusted by the doctor, as well as the prescribed doses.

Popular topic